Maine, 2021

Winter Storm in Maine, February 1 to 2, 2021

February 1 to 2, 2021 · NWS GYX · 18 events in 17 counties and zones

Low pressure moved into the Ohio Valley on the 31st, where it began to encounter resistance from high pressure anchored over James Bay. As the upper trough continued east, secondary low pressure began to develop along the warm front near the Outer Banks.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved into the Ohio Valley on the 31st, where it began to encounter resistance from high pressure anchored over James Bay. As the upper trough continued east, secondary low pressure began to develop along the warm front near the Outer Banks. This new low pressure center deepened and quickly occluded south of Long Island by midday on the 1st. It meandered south of Long Island into the morning of the 2nd before finally moving northeastward into the Gulf of Maine during the latter half of the day. During the occlusion phase a strong, pivoting mesoscale band of heavy snow impacted parts of the Mid Atlantic, while the northeastern extension of the band remained rather progressive lifting through New England. The heavy snow ended early on the 2nd but snow and significant amounts of sleet continued through the day for much of western Maine. Precipitation tapered off late on the 2nd. Key Impacts: transportation delays, traffic accidents, heavy snow, heavy sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 1, 4:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 1, 4:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
413 PM EST Mon Feb 1 2021

.SYNOPSIS...
A major winter storm will affect the region tonight into Tuesday
with heavy snow at times and windy conditions. The snow will
taper off during the day on Tuesday and may go over to freezing
drizzle and sleet. Snow showers will remain possible through
Wednesday. Another storm system may affect the region on
Saturday and again later Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Low pressure continues to develop south of Long Island NY with
the shield of heavy snow getting ready to enter southern NH.
There are a couple of laterally translating snow bands in
southern New England moving northward.

The question is how far north do they get before petering out
as the mid level frontogenesis begins to wane while the low
occludes. Typically, mesoscale snow banding on this scale tends
to last a bit longer than models prog, and this could be the
case this time. We have increased snowfall amounts some for
tonight, mainly across southern zones where snowfall rates
(around 2" per hour at times) will be greatest. Have also
included enhanced snow amounts across southeastern NH and York
County ME where enhancement to the west of the coastal front is
expected in addition to some ocean enhanced snowfall. No doubt
that snowfall totals will have to be adjusted here and there
based on mesoscale effects such as banding and upslope/downslope
effects as the event unfolds.

Near-blizzard conditions will be possible along and just inland
from the coast tonight as snow banding combines with increasing
winds. Wind gusts up to 45 MPH will be possible on the coast at
times tonight which will severely limit visibilities and may
contribute to power outages. Even inland, wind gusts to 30-35
MPH are likely. No blizzard warning at this time as it will be
tough to have 3 straight hours of blizzard conditions with a
translating and weakening snow band. Near the coastal front,
temperatures will likely rise to around freezing (especially the
Seacoast of NH) and may result in a period of heavy wet snow.

Strayed away from sleet mixing in overnight as it appears it
should just stay cold enough aloft. However, would not be
completely surprised if a few short period of sleet are observed
near the coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Dry slotting in the dendritic growth zone will quick move
northward during the day Tuesday, starting in southernmost NH
around 12z. This will mean a rapid shut-off of the heavy, steady
snow from south to north as the morning progresses. The result
will likely be lighter precipitation, likely a mix of snow,
sleet, and freezing drizzle. Wind gusts will continue to be
strong with power outages possible. We'll have to watch for a
redevelopment in heavier snows across central ME and the
Mountains Tuesday night as secondary development tries to occur
again, but we are far less confident on that at this time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
In the wake of the departing storm we'll see upslope snow
showers lingering through the mountains. Have increased PoPs
beyond the basic NBM to reflect the strong upslope flow. While
accumulations will be limited do expect clouds and showers to
linger through the day.

A ridge of high pressure will build into the region on Thursday and
Friday. Stuck close to consensus guidance for this period as there
is relatively strong agreement amongst the guidance for this time
period.

The next storm moves in from the Great lakes late Friday. Ahead of
the system we'll have southerly flow pushing warmer above freezing
air into the region through at least the coastal plain. At this
point the departing high does not look strong enough to
maintain a cold air pool at the surface and as a result when
precipitation moves in Friday night it will likely be rain
mixing snow along the coast. Expect overnight temperatures to
drop back down allowing most locations to switch over to snow.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Short Term...IFR to LIFR conditions tonight in snow with
increase northeast winds gusting up to 40 kt at the coast and
around 30 kt inland. Low vsbys expected. Some improvement is
expected on Tuesday as the heavy snow shuts off, and a mix of
light snow, sleet, and freezing drizzle ensues.

Long Term...Expect MVFR SHSN to continue throughout the day on
Wednesday. In the coastal plain downsloping will allow
conditions to become VFR. Another low will approach the region
on

&&

.MARINE...
Short Term...Gales and storms remain in effect for tonight and
Tuesday. Offshore seas will become dangerous as they build to
around 20 feet by late tonight.

Long Term... Winds and seas will subside on Wednesday although
some NWly flow to 25-30kts will likely keep SCA in place for at
least the offshore waters until midday Thursday. Then southerly
flow builds ahead of the next system with SCA likely returning
for Friday night.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding is a concern for the next several tide cycles.
Already we are starting to see an increase in water levels over
astronomical tide with around 0.6ft observed currently at Portland.
Expect this surge to build as persistent northeasterly flow
increased overnight. Both ETSS and ESTOFS guidance peak the
surge around 2ft late tomorrow morning, and have used this for
our water level forecasts.

Tonight: 2am high tide will have building winds, seas, and surge but
as the astronomical tide is lower of the group feel that most
areas will escape with little if any impacts. Because of this have
opted not to issue a headline for this tide cycle in favor of the
higher impact daytime tide.

Tomorrow: 2pm will be the tide cycle with the greatest impacts as we
expect the 2ft surge to peak just before high tide. Additionally
the persistent NEly flow through the morning may prevent some of the
back coves from draining leading to even higher water levels. With
seas at 20ft off shore of York county, feel the wave action will be
significant enough to warrant a Coastal Flood warning for York and
Hampton. Further up the coast, the alignment of the coastline
is a bit less favorable to pile up water, in addition to most of
the peninsulas being more sheltered from wave action and thus
have stuck with an advisory from Portland eastwards through to
Penobscot bay.

Tomorrow night: We may see a potential third high impact tide cycle
tomorrow night, but a lot will depend on how quickly the surge is
able to drop out after the afternoon tide tomorrow. Will
reassess this tide cycle for potential headlines later.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST Tuesday for MEZ012>014-
     020>022-026>028-033.
     Winter Storm Warning until 7 PM EST Tuesday for MEZ018-019-
     023>025.
     Winter Storm Warning from 10 PM this evening to 7 AM EST
     Wednesday for MEZ007>009.
     Coastal Flood Advisory from 11 AM to 4 PM EST Tuesday for
     MEZ024>028.
     Coastal Flood Warning from 11 AM to 4 PM EST Tuesday for
     MEZ023.
NH...Winter Storm Warning until 7 PM EST Tuesday for NHZ003>006.
     Winter Storm Warning until 7 PM EST Tuesday for NHZ007>015.
     Winter Storm Warning from 10 PM this evening to 7 AM EST
     Wednesday for NHZ001-002.
     Coastal Flood Warning from 11 AM to 4 PM EST Tuesday for
     NHZ014.
MARINE...Gale Warning from 7 PM this evening to noon EST Tuesday for
     ANZ151-153.
     Storm Warning from 7 PM this evening to noon EST Tuesday for
     ANZ150-152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Curtis
Hazardous weather outlook, Feb 1, 3:44 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
344 PM EST Mon Feb 1 2021

MEZ023-NHZ014-022045-
Coastal York-Coastal Rockingham-
344 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 11 AM TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ026>028-022045-
Lincoln-Knox-Coastal Waldo-
344 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ024-025-022045-
Coastal Cumberland-Sagadahoc-
344 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM TO 4 PM EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-019-NHZ007>013-015-022045-
Interior York-Central Interior Cumberland-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
344 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012>014-020>022-033-NHZ003>006-022045-
Southern Oxford-Southern Franklin-Southern Somerset-Androscoggin-
Kennebec-Interior Waldo-Interior Cumberland Highlands-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
344 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-002-022045-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
344 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-154-022045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
344 PM EST Mon Feb 1 2021

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ151-153-022045-
Penobscot Bay-Casco Bay-
344 PM EST Mon Feb 1 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Interior York

When
February 1, 6:00 PM EST to February 2, 5:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with significant amounts of sleet at times. Combined snow and sleet totals ranged from 8 to 10 inches.

Winter Storm, Coastal York

When
February 1, 6:00 PM EST to February 2, 4:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine, falling up to 1 inch per hour at times. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 8 to 12 inches.

Winter Storm, Central Interior Cumberland

When
February 1, 8:00 PM EST to February 2, 8:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 6 to 8 inches.

Winter Storm, Coastal Cumberland

When
February 1, 8:00 PM EST to February 2, 6:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 6 to 9 inches.

Winter Storm, Interior Cumberland Highlands

When
February 1, 9:00 PM EST to February 2, 8:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into the area just before midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced into the higher terrain. This precipitation mixed with significant amounts of sleet at times. Combined snow and sleet totals ranged from 6 to 9 inches.

Winter Storm, Sagadahoc

When
February 1, 9:00 PM EST to February 2, 6:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 6 to 8 inches.

Winter Storm, Lincoln

When
February 1, 9:00 PM EST to February 2, 6:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 6 to 8 inches.

Winter Storm, Knox

When
February 1, 9:00 PM EST to February 2, 6:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 5 to 8 inches.

Winter Storm, Southern Oxford

When
February 1, 10:00 PM EST to February 2, 8:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into the area just before midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through the western Maine mountains. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced into the higher terrain. Some of this precipitation mixed with significant amounts of sleet at times. Snowfall totals ranged from 8 to 12 inches, with the highest amounts in the Mahoosuc Mountains.

Winter Storm, Androscoggin

When
February 1, 10:00 PM EST to February 2, 8:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 7 near the Turnpike to 14 inches in the Turner Highlands.

Winter Storm, Coastal Waldo

When
February 1, 10:00 PM EST to February 2, 6:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 6 to 8 inches.

Winter Storm, Kennebec

When
February 1, 11:00 PM EST to February 2, 7:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 6 to 10 inches.

Winter Storm, Interior Waldo

When
February 1, 11:00 PM EST to February 2, 6:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of the 31st and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through western Maine. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine. This precipitation mixed with heavy sleet at times, accumulating up to an inch alone. Combined snow and sleet totals ranged from 5 to 7 inches.

Winter Storm, Northern Oxford

When
February 2, 1:00 AM EST to 9:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into the area just after midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through the western Maine mountains. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced over the higher terrain. Snowfall totals ranged from 8 to 12 inches, with the highest amounts in the Mahoosuc Mountains.

Winter Storm, Southern Franklin

When
February 2, 1:00 AM EST to 9:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the area just after midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through the western Maine mountains. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced into the higher terrain. Some of this precipitation mixed with significant amounts of sleet at times. Snowfall totals ranged from 8 to 14 inches, with the highest amounts in the Bigelow Mountains.

Winter Storm, Southern Somerset

When
February 2, 1:00 AM EST to 8:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the area just after midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through the western Maine mountains. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced into the higher terrain. Some of this precipitation mixed with significant amounts of sleet at times. Snowfall totals ranged from 6 to 9 inches.

Winter Storm, Northern Franklin

When
February 2, 2:00 AM EST to 9:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the area just after midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through the western Maine mountains. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced over the higher terrain. Snowfall totals ranged from 8 to 14 inches, with the highest amounts in the Bigelow Mountains.

Winter Storm, Northern Franklin

When
February 2, 3:00 AM EST to 9:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into the area just after midnight and continued through the morning hours on the 2nd. The bulk of the accumulation came with moderate to heavy snow in the mesoscale snow band as it moved north through the western Maine mountains. Snow continued into the evening in waves as additional moisture was pulled inland from the Gulf of Maine and forced over the higher terrain. Snowfall totals ranged from 8 to 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933984, 933995, 933985, 933996, 933983, 933997, 933998, 933999, 933980, 933986, 934000, 933987, 933994, 933977, 933981, 933982, 933978, 933979.